Thunderstorm Wind, Phillips
- When
- July 18, 9:32 PM MST
- Where
- Phillips County, Zortman Mine Raws
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.920, -108.550
The Zortman BLM RAWS station measured a 62 mph wind gust.
An area of low pressure from the west combined with favorable winds and surface moisture to form and sustain a line of severe thunderstorms through portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An area of low pressure from the west combined with favorable winds and surface moisture to form and sustain a line of severe thunderstorms through portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 18, 6:52 PM MST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 752 PM MDT MON JUL 18 2016 .SHORT TERM...for northeast Montana...tonight through Wed... Evening Update: Changes to the forecast first focused on a severe storm cell over Judith Basin and Fergus county as of 730PM. This cell is large and singular holding steady ina largely capped enviornment and shortwave driven. the cell is fully expected to make it into northeast Montana if even only in a weakened state. Other cells could also develop around it as it losses strength into the evening hours. Have upped PoPs across the western portions of the CWA in response and readjusted sky coverage as well. GAH Previous Short Term Discussion: The main forecast challenge continues to surround convection potential overnight. While the 00Z SPC SSEO maximum updraft product suggested potential for isolated strong storms across much of the CWA overnight, much of the 12z model guidance has shifted the focus further to the north and/or even into Canada. Therefore, have moved isolated pops north to account for the better confidence in this idea. Southwest flow aloft will prevail on the back side of an upper ridge Tuesday and wednesday. While an isolated shower or storm cannot be ruled out in peak daytime heating, it appears the main story will be the warm and dry weather. Maliawco .LONG TERM...Wed night through Mon... Warm/dry conditions can be expected but upper trough will bring some relief Friday and over the weekend as advertised. Was able to make some tweaks toward the latest models today. Shower/thunderstorm activity will be very small due to loss of low-level moisture/instability. TFJ Previous Discussion... A large, hot airmass has set up over the southwest CONUS, and with it comes one of the hotter patterns seen across the west yet this summer. How this airmass begins to modify and how the ridging feature over the NW CONUS and into southern SK and AB breaks down is causing the uncertainty in the forecast for the extended period. However, while still low, confidence is somewhat increasing that Montana will get shots at precipitation during the overnight hours several nights during the extended period. While one or two of the longer range models are quite bullish about precipitation chances, the blends show how uncertain the forecast is at this point still, therefore these more potent precipitation producing model solutions have been placed in the blender to bump up the pops across the region from Thursday through Sunday. At this point, it does not seem that Montana will necessarily hop back on the disturbance train late this week and see the amount of precipitation that has been seen this past week, and confidence is somewhat increasing that conditions should remain relatively dry and closer to climatology in the long term, even with a couple of shortwaves that may move through the region during midweek and near the end of the week. Bigelbach && .AVIATION... Flight category: Mainly VFR. Thunderstorms: At this time storms tonight are expected to stay northwest of the terminals. However a stray storm or two could impact KGGW and KOLF late this evening and overnight. Will handle with a VCTS for now, and will update as confidence changes. Otherwise expect good flying weather over the next 24 hours. Winds: East/Southeast at 10-20kts, switching to westerly around sunrise on Tuesday. Low Level Wind Shear: As a surface low tracks through eastern Montana tonight some low level wind shear will impact the terminals after midnight tonight through sunrise Tuesday. Gilchrist && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 212 PM MDT MON JUL 18 2016 MTZ016>020-059>062-191100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 212 PM MDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOCATIONS IN NORTHEAST MONTANA CLOSE TO THE CANADIAN BORDER BETWEEN 9PM AND 3AM TONIGHT. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021>027-191100- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 212 PM MDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1005 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST 10 S ZORTMAN 47.78N 108.56W
07/18/2016 E50 MPH PHILLIPS MT TRAINED SPOTTER
&&
GILCHRISTThe Glasgow radar (KGGW), 147 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
8 thunderstorm wind. Local standard time, as filed.
The Zortman BLM RAWS station measured a 62 mph wind gust.
Trained spotter reported 60 mph winds and pea sized hail.
The King Coulee RAWS station in southwestern Valley County measured a 64 mph wind gust.
The Glasgow airport ASOS station measured a 71 mph wind gust.
Trained spotter reported a 68 mph wind gust.
Public reported 70 mph winds moved a barbeque off a cement patio.
A 58 mph wind gust was measured at the Oswego 4N mesonet station.
A 66 mph wind gust was measured at the Navajo MT-5 DOT station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651200, 651201, 651202, 651203, 651473, 651474, 651477, 651478.